Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the first occurrence of values of a character


Authors: G. Kolesnik and E. G. Straus
Journal: Trans. Amer. Math. Soc. 246 (1978), 385-394
MSC: Primary 10H35
MathSciNet review: 515545
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \chi $ be a character of order $ k\,(\bmod\, n)$, and let $ {g_m}(\chi )$ be the smallest positive integer at which $ \chi $ attains its $ (m + 1)$st nonzero value. We consider fixed k and large n and combine elementary group-theoretic considerations with the known results on character sums and sets of integers without large prime factors to obtain estimates for $ {g_m}(\chi )$.


References [Enhancements On Off] (What's this?)

  • [1] D. A. Burgess, On character sums and 𝐿-series. II, Proc. London Math. Soc. (3) 13 (1963), 524–536. MR 0148626 (26 #6133)
  • [2] James H. Jordan, The distribution of cubic and quintic non-residues, Pacific J. Math. 16 (1966), 77–85. MR 0186619 (32 #4078)
  • [3] Karl K. Norton, Numbers with small prime factors, and the least 𝑘th power non-residue, Memoirs of the American Mathematical Society, No. 106, American Mathematical Society, Providence, R.I., 1971. MR 0286739 (44 #3948)
  • [4] Karl K. Norton, Upper bounds for 𝑘𝑡ℎ power coset representatives modulo 𝑛, Acta Arith. 15 (1968/1969), 161–179. MR 0240065 (39 #1419)
  • [5] I. M. Vinogradov, On the bound of the least non-residue of nth powers, Bull. Acad. Sci. USSR 20 (1926), 47-58 (Trans. Amer. Math. Soc. 29 (1927), 218-226).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 10H35

Retrieve articles in all journals with MSC: 10H35


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1978-0515545-6
PII: S 0002-9947(1978)0515545-6
Article copyright: © Copyright 1978 American Mathematical Society